question-icon

What causes burning sensation in vagina while on antibiotics?

default
Posted on Wed, 25 May 2016
Question: Is there a numbing cream on can use within my vagina or perhaps an oral medication? I have this problem every time I take antibiotics, namely I'm left with a burning sensation which makes my life unbearable...I know I need to take probiotics and avoid certain foods but it takes a long time and I need something to help get me through this. Can you help? Thanks
doctor
Answered by Dr. Robert Galamaga (1 hour later)
Brief Answer:
Considerations

Detailed Answer:
Hello & thank you for submitting your question.

The vaginal symptoms you describe, which you have observed occur in conjunction with taking antibiotics, sound suspicious for vaginal yeast infection. This can happen commonly after taking antibiotics. I would suggest visiting your doctor to confirm that this is in fact the case, then get a prescription for an antifungal medicine. Then, this way in the future whenever you must take another course of antibiotics you can request that an antifungal medicine also be provided for you to have on hand in case you develop another vaginal infection presenting with these same symptoms. As you mentioned, taking probiotics supplements might be helpful also for long term maintenence/management of healthy vaginal flora. I would not recommend using any type of numbing cream to the area, but you could try an over the counter vaginal antifungal cream for more immediate relief while you wait to see your physician. Prevention will be important in avoiding these symptoms in the future.

Sincerely,
Dr Galamaga
Above answer was peer-reviewed by : Dr. Deepak
doctor
default
Follow up: Dr. Robert Galamaga (1 hour later)
Dear Dr. XXXXXXX Thanks for your response. I forgot to mention that I did get an over the counter anti-fungal medication (1 time only pill). Would the anti-fungal medication that I get from my doctor actually be a prescription strength version? In other words would it be any better? Also, what anti-fungal topical creams would you suggest? Thanks again and looking forward to your response. XXXXXX
doctor
Answered by Dr. Robert Galamaga (2 hours later)
Brief Answer:
Follow up

Detailed Answer:
Hello XXXXXXX

Your physician may consider prescribing fluconazole (Diflucan), which is only available by prescription, with the option of refills for you to have on hand. Prescription strength fluconazole is not available over the counter. Fungal creams which may be effective in helping with the symptoms are usually preparations of miconazole.

I hope you're feeling better soon.


Dr Galamaga
Above answer was peer-reviewed by : Dr. Deepak
doctor
Answered by
Dr.
Dr. Robert Galamaga

Oncologist

Practicing since :2002

Answered : 2637 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes burning sensation in vagina while on antibiotics?

Brief Answer: Considerations Detailed Answer: Hello & thank you for submitting your question. The vaginal symptoms you describe, which you have observed occur in conjunction with taking antibiotics, sound suspicious for vaginal yeast infection. This can happen commonly after taking antibiotics. I would suggest visiting your doctor to confirm that this is in fact the case, then get a prescription for an antifungal medicine. Then, this way in the future whenever you must take another course of antibiotics you can request that an antifungal medicine also be provided for you to have on hand in case you develop another vaginal infection presenting with these same symptoms. As you mentioned, taking probiotics supplements might be helpful also for long term maintenence/management of healthy vaginal flora. I would not recommend using any type of numbing cream to the area, but you could try an over the counter vaginal antifungal cream for more immediate relief while you wait to see your physician. Prevention will be important in avoiding these symptoms in the future. Sincerely, Dr Galamaga